Tornadoes · United States · Virginia · 2018

EF0 tornado, Atlee, Virginia, September 17, 2018

This EF0 tornado ran 0.5 miles across Hanover County on September 17, 2018, touching down at 4:26 PM EDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 17, 2018
Touchdown
4:26 PM EDT (20:26 UTC)
Lifted
4:27 PM EDT (20:27 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Hanover County
Touchdown point
37.660, -77.411
Lift-off point
37.660, -77.411
Record number
1809171426-01

The damage survey

68 damage points were recorded along this path by NWS AKQ, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Scattered severe thunderstorms associated with tropical cyclone Florence produced damaging winds and ten tornadoes across portions of central and south central Virginia.

Public video of a tornado touchdown near Atlee High School. Tornado touched down briefly then lifted off the ground causing no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

38 minutes of warning. NWS AKQ issued a tornado warning for this county at 19:48 UTC, 38 minutes before the tornado touched down, in force until 20:30 UTC.

The county was under a tornado watch, issued at 19:44 UTC and running to 00:04 UTC.

Issued (UTC)ExpiredProductOffice
15:32 UTC23:59 UTCFlash Flood WatchAKQ
17:26 UTC17:46 UTCTornado WarningAKQ
19:44 UTC00:04 UTCTornado WatchAKQ
19:48 UTC20:30 UTCTornado WarningAKQ
20:14 UTC20:45 UTCTornado WarningAKQ
20:44 UTC21:15 UTCTornado WarningAKQ
21:13 UTC21:45 UTCTornado WarningAKQ

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:40 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Sep 17, 4:08 PM EDT, 18 minutes earlier.

Area forecast discussion, Sep 17, 4:08 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
408 PM EDT Mon Sep 17 2018

.SYNOPSIS...
The remnants of Florence will lift north through the
Appalachian mountains tonight. The storm will then move
northeast across the northeast United States Tuesday afternoon and
Tuesday night, pulling a cold front across the local area
Tuesday afternoon through Tuesday night. High pressure will
build down over the region Wednesday and Thursday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 355 PM EDT Monday...

Latest analysis indicates ~1009 mb sfc low pressure remnant of
Florence moving NE through WV this aftn. Lots of low level
directional shear, combining with a moist humid airmass (and low
LCL's) leading to multiple tornadoes this aftn across central
and south-central VA. A tornado watch is in effect through 10 pm
for portions of the Piedmont and central VA, including metro
Richmond, though following SPC mesoanalysis for effective shear
and VAD wind profiles, bulk of the potential tornado activity
will slowly continue shifting N to NE over the next few hrs and
bulk of high-res guidance indicates storms should rapidly
weaken/diminish around or shortly after sunset. Thus, main
concern will be through sunset and will probably be able to
cancel most or all of the watch earlier than 10 pm. Diminishing
PoPs overnight, but still too much moisture to go w/ a
completely dry forecast so will maintain 20-30% PoPs overnight.
Lows mainly around 70 F NW to the mid 70s SE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 355 PM EDT Monday...

The storm will move NE across the NE U.S. Tue and Tue night,
pulling a cold front across the local area Tue aftn through
Tue night. High pressure will then build down into the region
Wed.

Generally not a lot of precipitation coverage expected during
the early morning hrs Tue with the exception of the far NW zones
as the upper low will still be slow to move in from the Mtns.
However, PoPs then ramp up to likely for most of the CWA during
the aftn as high-res models suggest somewhat of an organized
line of showers/tstms will develop and move through as the
remnant sfc low from Florence moves into northern VA along the
I-95 corridor by 18Z, and to the Delmarva by 00Z/Wed. Rain
chances will come to an end from NW to SE Tue evening (lingering
chc PoPs in the SE through about 06-09Z/Wed morning. Drier push
of air will take control after that w/ skies becoming mostly
sunny Wed. A noticeable, though brief, reduction in humidity
will follow for Wed aftn and evening.

Highs will range in the mid-upper 80s SE to the lower 80s NW on
Tue, then mainly in the mid-upper 80s Wed. Lows Tue night will
range fm the mid 60s NW to lower 70s SE, with lows mainly in the
60s Wed night/early Thu. Partly-mostly sunny Thu with highs
mainly 80-85 F as sfc high pressure centered over eastern Canada
and New England ridges SW into the local area.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 355 PM EDT Monday...

Ridge aloft moves across the region the end of the week. A weak
trough aloft will track through the NE CONUS next weekend
resulting in a flattening to the ridge invof mid-Atlantic/SE
states. A cold front is forecast to approach from the NNW Fri
night...then push SE into/across the local area Sat-Sun. Dry wx
w/ a break in the humidity continues Fri. As the cold front
presses into the local area...RA chcs are expected to gradually
increase.

Lows Thu night in the 60s to near 70 F, highs in the m-u80s
Fri. Lows Fri night in the u60s- l70s. Highs Sat in the l-m80s N
to the m-u80s S. Lows Sat night from the m60s N to around 70F
SE. Highs Sun-Mon in the l80s N to the m80s S.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 200 AM EDT Monday...

The remnants of Florence combined with a cold front eventually
moving into and acrs the region today thru Tue night, will
result in sctd showers and possible tstms affecting the TAF
sites. Other than isolated IFR Cigs, expect mainly VFR/MVFR
conditions today thru Tue night.

Outlook: Dry weather and mainly VFR conditions finally expected
Wed and Thu.

&&

.MARINE...
As of 400 AM EDT Monday...

Latest observations across the marine area shows southeasterly winds
between 15 and 20 knots as the remnants of Florence continue to the
north and east up the spine of the mountains. Have introduced an SCA
for the Bay this afternoon through 9AM Tuesday morning. Also
retained the SCA for the coastal waters for high seas through 8AM
Tuesday as well. Still expecting a cold front to sweep through the
marine area on Tuesday and Tuesday night with gusty northwesterly
winds in its wake for late Tuesday and into Wednesday morning. At
this point it appears winds will remain below SCA levels but will
have to be monitored in upcoming forecast packages for any
indications for stronger winds across the Bay.

&&

.TIDES/COASTAL FLOODING...
As of 535 AM EDT Monday...

Gauges and public/spotter observations have indicated elevated
water levels along the Albemarle and Currituck Sounds, and
adjacent rivers. Nuisance soundside flooding early this morning
over low-lying areas has also produced some road closures. This
is likely due to a persistent east wind combined with strong
wave action along the Atlantic coast. This has likely limited
the flow of water through the inlets into the ocean as has
resulted in the rise in water levels in the sounds and adjacent
rivers. Water levels have begun to level off a bit over the past
few hours this morning, so will allow statement to expire this
morning and continue to monitor.

Coastal Flood Advisories no longer in effect for the upper
Bay.However, will need to watch for another round of increasing
tidal departures over the Ches Bay...esp on the lower MD ern
shore (Cambridge/Bishops Head/Crisfield) and around Lewisetta
as wind speeds increase slightly from the SSW this evening.
Current forecast accounts for reaching low end minor thresholds
at Lewisetta/Cambridge/Bishops Head. However, due to marginal
nature of expected impacts during 2nd forecast period, have
held off w/headline for now.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ048-
     060>062-064>069-079-080-509>517-519-521.
MARINE...Small Craft Advisory until 8 AM EDT Tuesday for ANZ650-652-654-
     656-658.
     Small Craft Advisory until 10 AM EDT Tuesday for ANZ630>632-
     634.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...AJB
AVIATION...JAO
MARINE...RHR
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Sep 17, 11:40 AM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1140 AM EDT Mon Sep 17 2018

MDZ021>024-NCZ012>017-030>032-VAZ075>078-081>090-092-093-095>097-518-
520-522>525-181545-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Westmoreland-Richmond-Northumberland-Lancaster-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Eastern King William-Eastern King and Queen-
Eastern Essex-York-Newport News-Hampton/Poquoson-
1140 AM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

There is a marginal risk risk of severe storms across portions of
Central VA and the Tidewater this afternoon. The primary threat is
isolated tornadoes and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms will continue ahead and along
a cold front Tuesday resulting in periods of heavy rain and gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-181545-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
1140 AM EDT Mon Sep 17 2018

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

The remnants of tropical cyclone Florence are expected to cross west
and north of the area through tonight. Scattered showers could
produce some heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The remnants of tropical cyclone Florence coupled with the passage
of a cold front will result in more showers, which could produce
some moderate to heavy rainfall Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-064>069-079-080-509>517-519-521-181545-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-Western Essex-
1140 AM EDT Mon Sep 17 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a marginal risk risk of severe storms across portions of
Central VA and the Tidewater this afternoon. The primary threat is
isolated tornadoes and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms will continue ahead and along
a cold front Tuesday resulting in periods of heavy rain and gusty
winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 17, 3:40 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
340 PM EDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TORNADO          2 NNE BON AIR           37.55N 77.55W
09/17/2018                   CITY OF RICHMOND   VA   TRAINED SPOTTER

            TORNADO ON THE GROUND WITH VISIBLE DEBRIS AT
            HUGENOT AND HWY 150. REPORTED BY TRAINED
            SPOTTER.

&&

JO
Local storm report, Sep 17, 3:44 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
344 PM EDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TORNADO          5 NW POCAHONTAS STATE P 37.42N 77.63W
09/17/2018                   CHESTERFIELD       VA   TRAINED SPOTTER

            TORNADO ON THE GROUND HIGHWAY 288 NEAR HULL
            STREET EXIT. TREES ALSO REPORTED DOWN.

&&

JO
Local storm report, Sep 17, 3:47 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
347 PM EDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TORNADO          5 NW POCAHONTAS STATE P 37.42N 77.63W
09/17/2018                   CHESTERFIELD       VA   TRAINED SPOTTER

            CORRECTS PREVIOUS TORNADO REPORT FROM 5 NW
            POCAHONTAS STATE PARK. TORNADO ON THE GROUND
            HIGHWAY 288 NEAR COURTHOUSE RD. TREES ALSO
            REPORTED DOWN.

&&

JO
Local storm report, Sep 17, 3:52 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
352 PM EDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TORNADO          1 ENE TUCKAHOE          37.59N 77.57W
09/17/2018                   HENRICO            VA   TRAINED SPOTTER

            TORNADO ON THE GROUND NEAR PARAHAM AND
            PATTERSON.

&&

JO
Local storm report, Sep 17, 4:18 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
418 PM EDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TORNADO          GENITO                  37.46N 77.85W
09/17/2018                   POWHATAN           VA   911 CALL CENTER

            TREES DOWN ALONG PETERSBURG RD. LAW
            ENFORCEMENT REPORTED A TORNADO.

&&

JO
Local storm report, Sep 17, 4:26 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
426 PM EDT MON SEP 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TORNADO          5 NNW POCAHONTAS STATE  37.44N 77.59W
09/17/2018                   CHESTERFIELD       VA   PUBLIC

            STRUCTURAL DAMAGE.

&&

SAS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Washington/Dulle, VA (KIAD), 12:00Z

8.4 hours before the tornado, 143 km from the path. September 17, 2018.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 117 joules per kilogram, CIN -10, lifted condensation level 632 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-09-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 119 square meters per square second, 0 to 6 km bulk shear 18 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
279 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Washington/Dulle, VA (KIAD), 00:00Z

3.6 hours after it, 143 km from the path. September 18, 2018.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 709 joules per kilogram, CIN -3, lifted condensation level 587 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-09-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 178 square meters per square second, 0 to 6 km bulk shear 31 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
1572 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.8
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Richmond (Asos) (OFP), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:30 UTC150° 4 kt1014.2-RA
18:35 UTC140° 4 kt1014.2
18:40 UTC130° 4 kt1014.2
18:45 UTC0° 0 kt1014.2
18:50 UTC140° 4 kt1014.2-RA
18:54 UTC7776 4 kt1013.9-RA
18:55 UTC140° 3 kt1013.9-RA
19:00 UTC140° 5 kt1013.9-RA
19:05 UTC130° 4 kt1013.9-RA
19:10 UTC130° 4 kt1013.5
19:15 UTC120° 4 kt1013.5
19:20 UTC130° 5 kt1013.5
19:25 UTC120° 4 kt1013.2
19:30 UTC120° 3 kt1013.2
19:35 UTC130° 4 kt1013.2
19:36 UTC7877 3 kt1013.2VCTS
19:40 UTC120° 4 kt1013.2
19:45 UTC120° 3 kt1013.2-RA BR
19:50 UTC140° 4 kt1012.9+RA BR
19:52 UTC7777120° 3 kt1012.9VCTS +RA BR
19:54 UTC7777 4 kt1012.9+TSRA BR
19:55 UTC140° 5 kt1012.9+RA BR
20:00 UTC60° 4 kt1012.5+RA BR
20:05 UTC80° 4 kt1012.5-RA BR
20:07 UTC777780° 4 kt1012.5-TSRA BR
20:10 UTC90° 5 kt1012.5-RA BR
20:14 UTC7877130° 3 kt1012.9-RA
20:15 UTC140° 3 kt1012.9-RA
20:20 UTC130° 4 kt1012.5-RA
20:25 UTC90° 3 kt1012.2RA BR
20:30 UTC60° 4 kt1012.5+RA BR
20:32 UTC7777 5 kt1012.5+RA BR
20:34 UTC7777 3 kt1012.5+RA BR
20:35 UTC0° 0 kt1012.5+RA BR
20:40 UTC190° 6 kt1012.9+RA BR
20:41 UTC7777190° 6 kt1012.9VCTS RA BR
20:44 UTC7777 5 kt1012.5VCTS -RA BR
20:45 UTC130° 5 kt1012.5-RA BR
20:46 UTC7777 6 kt1012.5VCTS -RA BR
20:50 UTC120° 6 kt1012.2-RA BR
20:54 UTC7675 6 kt1012.5VCTS RA BR
20:55 UTC100° 6 kt1012.5RA BR
20:56 UTC7675100° 5 kt1012.5VCTS RA BR
21:00 UTC170° 8 kt1012.9-RA BR
21:05 UTC7776 3 kt1012.5-TSRA
21:10 UTC0° 0 kt1012.9
21:15 UTC350° 4 kt1012.5
21:20 UTC250° 8 kt1012.9-RA BR
21:22 UTC7776260° 6 kt1012.9-TSRA BR
21:25 UTC7777250° 6 kt1012.9+TSRA BR
21:30 UTC210° 6 kt1012.9+RA FG
21:35 UTC130° 9 kt1012.5+RA FG
21:36 UTC7676140° 8 kt1012.5+TSRA FG
21:40 UTC120° 8 kt1012.2+RA FG
21:45 UTC120° 5 kt1012.2+RA FG
21:50 UTC160° 13 kt191012.9+RA BR
21:54 UTC7776170° 10 kt231012.5+TSRA BR
21:55 UTC170° 11 kt1012.5+RA BR
22:00 UTC200° 10 kt1013.2+RA BR
22:01 UTC7675200° 10 kt211013.2+TSRA BR
22:05 UTC7473190° 10 kt1012.9+TSRA BR
22:10 UTC180° 10 kt1012.9+RA BR
22:14 UTC7473 6 kt1012.9+TSRA BR
22:15 UTC120° 4 kt1012.9RA BR
22:20 UTC120° 5 kt1012.9+RA BR
22:21 UTC7473120° 4 kt1012.9+TSRA BR
22:25 UTC140° 5 kt1012.9+RA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norfolk radar (KAKQ), 83 km away, was scanning. The volume nearest the touchdown began at 20:23 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:02 UTCTORNADO3 N WinterpockChesterfield, VATORNADO DAMAGE IN HAMPTON PARK AND HANCOCK VILLAGE.
19:27 UTCTORNADO2 E MidlothianChesterfield, VATRAINED SPOTTER REPORTED A TORNADO ON THE GROUND AT MIDLOTHIAN AND COURTHOUSE RD.
19:28 UTCTORNADO2 Ene WinterpockChesterfield, VATREES DOWN BEACH RD AND WINTERPOCK.
19:39 UTCTORNADO2 Nne Bon AirCity of Richmond, VATORNADO ON THE GROUND WITH VISIBLE DEBRIS AT HUGENOT AND HWY 150. REPORTED BY TRAINED SPOTTER.
19:40 UTCTORNADO4 Nnw Pocahontas StateChesterfield, VADAMAGE TO A HOME AND TREES KNOCKED DOWN FROM APPARENT TORNADO. TIME ESTIMATED FROM RADAR. REPORT VIA TWITTER.
19:43 UTCTORNADO5 Nw Pocahontas State PChesterfield, VACORRECTS PREVIOUS TORNADO REPORT FROM 5 NW POCAHONTAS STATE PARK. TORNADO ON THE GROUND HIGHWAY 288 NEAR COURTHOUSE RD. TREES ALSO REPORTED DOWN.
19:43 UTCTORNADO5 Nw Pocahontas State PChesterfield, VATORNADO ON THE GROUND HIGHWAY 288 NEAR HULL STREET EXIT. TREES ALSO REPORTED DOWN.
19:50 UTCTORNADO1 Ene TuckahoeHenrico, VATORNADO ON THE GROUND NEAR PARAHAM AND PATTERSON.
19:52 UTCTORNADO5 Nnw Pocahontas StateChesterfield, VASTRUCTURAL DAMAGE.
19:59 UTCTORNADOGenitoPowhatan, VATREES DOWN ALONG PETERSBURG RD. LAW ENFORCEMENT REPORTED A TORNADO.
20:13 UTCTSTM WND DMG2 Sse LakesideCity of Richmond, VACORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 SSE LAKESIDE. TREES REPORTED DOWN. REPORT VIA TWITTER. CORRECTED TIME.
20:17 UTCTORNADO1 Wsw Downtown RichmondCity of Richmond, VALARGE TREES REPORTED DOWN FROM APPARENT TORNADO. TIMES ESTIMATED FROM RADAR.
20:26 UTCTORNADO4 Nw MechanicsvilleHanover, VAVIDEO OF APPARENT TORNADO TOUCHDOWN NEAR ATLEE HIGH SCHOOL. TIME ESTIMATED FROM RADAR.
20:29 UTCTORNADO2 Nnw Downtown RichmondCity of Richmond, VAVIDEO OF APPARENT TORNADO REPORTED VIA SOCIAL MEDIA.
20:35 UTCTSTM WND DMGChesterfieldChesterfield, VALARGE TREE DOWN. REPORTED VIA TWITTER. TIME ESTIMATED FROM RADAR.
20:43 UTCFUNNEL CLOUD1 Sw SandstonHenrico, VAVIDEO OF A FUNNEL CLOUD TAKEN FROM THE RICHMOND INTERNATIONAL AIRPORT. TIME ESTIMATED FROM RADAR.
21:05 UTCTSTM WND DMG1 Nne Roslyn HillsHenrico, VATREE DOWN ON HOUSE. REPORTED VIA TWITTER. TIME ESTIMATED FROM RADAR.
21:51 UTCTSTM WND DMG2 Sse LakesideCity of Richmond, VATREES REPORTED DOWN. REPORT VIA TWITTER.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of September 17, 2018

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 173:55 AM EDTEF0Wayne, NC0.4100$75,000
September 177:06 AM EDTEF0Wilson, NC0.9350$250,000
September 1710:35 AM EDTEF0Mecklenburg, VA9.2100$20,000
September 171:33 PM EDTEF1Hanover, VA0.7100$20,000
September 172:46 PM EDTEF1Chesterfield, VA8.8150$20,000
September 173:32 PM EDTEF1City of Richmond, VA4.0100$20,000
September 173:38 PM EDTEF2Chesterfield, VA7.535011$1.0 million
September 173:55 PM EDTEF0Powhatan, VA0.775$3,000
September 174:05 PM EDTEF0City of Richmond, VA0.375$2,000
September 174:14 PM EDTEF0City of Richmond, VA1.375$5,000
September 174:23 PM EDTEF0City of Richmond, VA1.475$3,000
September 174:57 PM EDTEF0City of Richmond, VA1.175$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.